Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 113, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 31, 1999, 7:45 PM CDT for Russell County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 31, 1999, 7:45 PM CDT (00:45 UTC)
- Expired
- May 31, 1999, 8:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Russell County, KS
The radar
The Grand Island radar (KUEX), 150 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:45 PM CDT | Hail 1.25 | Hays, KS | |
| May 31, 8:15 PM CDT | Hail 1 | Paradise, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2285 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 010048 SVRICT KSC167-010130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 745 PM CDT MON MAY 31 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 830 PM CDT * AT 745 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF PARADISE...OR ABOUT 21 MILES NORTHWEST OF RUSSELL...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR PARADISE AROUND 815 PM CDT HAIL UP TO SIZE OF GOLFBALLS AND WINDS UP TO 70 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL TH~E STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3905 9929 3887 9908 3910 9879 3927 9900 ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:00 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 31, 4:00 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT MON MAY 31 1999 TNGT: HIGH-SCORING BALLGAME SLATED ALL AREAS, ESPECIALLY CNTRL & SC KS, AS COLD FRONT DRAPED W-E ACRS NRN KS SAGS S INTO CNTRL KS TOWARD RICHER SFC-850MB MSTR. WITH STRENGTHENING 500-300MB S/W VENTURING E OVR WRN PLNS DIRECTIONAL SHEAR REMAINS DEEP AND PRONOUNCED. AS DISCUSSED IN SWODY1, SUPERCELLULAR CONVECTION LIKELY, WARRANTING CONTD POSSIBLY SEVERE DESCRIPTOR ALL AREAS WITH POPS INCRD TO 80% ALL SXNS. HRLY & 3-HRLY FFGS IN 1.0-1.5 RANGE W/ PWS OF 150-180% NORMAL ALL WARRANT FLASH FLOOD WATCH ALL BUT NW CORRIDOR. MOS MINS LOOK KOSHER. TUE: COLD FRONT NEARLY STALLING SW-NE ACRS KS EARLY IN MRNG TO SURGE E AS UPSTAIRS S/W EJECTS E ACRS KS. POP FCST TO REFLECT THIS I.E. KEEPING HIGHEST POPS SE (60%) W/ EMPHASIS ON MRNG, 40% ERN 1/2 CNTRL & SC KS W/ NW CORRIDOR DRY. CLEARING SKIES IN WAKE OF FRONTAL PASSAGE COUPLED WITH ONSET OF DOWNSLOPE COMP TO ENABLE MAXES TO REACH MOS LVLS CNTRL & SC SXNS WITH FWC UNDERCUT SLGTLY SE. TUE NGT: MOCLEAR WX SLATED ALL AREAS AS AMPLIFYING UPSTAIRS RIDGE APPROACHES. HWVR, ABUNDANT RESIDUAL MSTR & WEAKENING SFC GRAD WARRANTS MENTION OF BR DVLPMT TOWARD MRNG ALL BUT NW CORRIDOR. FAN AND FWC MATCHING ON MINS & FOLLOWED THIS GUID. WED: MOISTENING SE FLOW RETURNS IN RESPONSE TO RAPIDLY DEEPENING WRN PLNS SFC-850 MB TROF. HWVR, N-S ORIENTED UPSTAIRS RIDGE PRECLUDES ANY CHC FOR PCPN SO WL GO W/ DRY FCST ALL AREAS. RESIDUAL MSTR TO BE SUFF TO POP CU BY EARLY AFTN THUS WARRANTING BIAS TOWARD COOLER FAN SOLU- TION ALL BUT NW CORRIDOR WHERE IN CLOSER PROXIMITY TO STRONG 850-MB THERMAL RIDGE. ES COORD: TOP, SGF, DDC. FCSTID = 4 ICT 63 83 61 84 / 80 30 0 0 HUT 63 83 60 84 / 80 30 0 0 EWK 63 83 60 84 / 80 30 0 0 EQA 63 83 61 84 / 80 30 0 0 WLD 63 83 61 84 / 80 30 0 0 RSL 60 81 58 87 / 80 0 0 0 GBD 60 81 58 87 / 80 0 0 0 SLN 60 83 59 86 / 80 40 0 0 MPR 60 83 59 86 / 80 40 0 0 CFV 65 82 60 83 / 80 60 0 0 CNU 65 82 60 83 / 80 60 0 0 K88 65 82 60 83 / 80 60 0 0 .ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ049...KSZ051>053 ...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.
In the hours before
Local storm report, May 31, 1:46 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
146 PM CDT MON MAY 31 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM WICHITA KS 1.25 INCH HAIL
05/31/99 SEDGWICK KSNW EMPLOYEE
AT 21ST/WEBB RD.Local storm report, May 31, 1:46 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
146 PM CDT MON MAY 31 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM WICHITA KS 1.25 INCH HAIL
05/31/99 SEDGWICK KSNW EMPLOYEE
AT 21ST/WEBB RD.The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:27 PM CDT | Tornado Warning | ICT | Russell | 63 min |
| May 31, 8:50 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 55 min |
| May 31, 9:31 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 59 min |
| May 31, 10:04 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 56 min |
| May 31, 10:45 PM CDT | Tornado Warning | ICT | Saline | 45 min |
| May 31, 11:00 PM CDT | Flash Flood Warning | ICT | Saline | 2 hr |
| Jun 1, 1:09 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 66 min |
| Jun 1, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 67 min |
| Jun 1, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 67 min |
| Jun 1, 1:49 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 56 min |
| Jun 1, 2:24 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.